Alert archive / New Mexico / High Wind Warnings in 2022

High Wind Warning 50, NWS Midland/Odessa, TX

December 22, 2022Eddy County, New Mexico; Culberson County, Texas

NWS Midland/Odessa, TX issued this high wind warning at Dec 22, 2022, 3:14 AM MST for Eddy County, New Mexico; Culberson County, Texas. It was in force for 33 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 22, 2022, 3:14 AM MST (10:14 UTC)
Expired
Dec 23, 2022, 12:11 PM MST
In force
33 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 10:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 22, 3:38 AM MSTNON-TSTM WND GST 723 Nnw Pine Springs, TXAWOS STATION GDBT2 THE BOWL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.2 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2022-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2022-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2516 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

485 
WWUS74 KMAF 221014
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
414 AM CST Thu Dec 22 2022

TXZ270-222215-
/O.CAN.KMAF.HW.A.0043.221223T0000Z-221224T0000Z/
/O.NEW.KMAF.HW.W.0050.221222T1014Z-221223T0000Z/
Guadalupe Mountains Above 7000 Feet-
Including the city of Guadalupe Mountains NP
314 AM MST Thu Dec 22 2022

...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

* WHAT...West winds 40 to 50 mph with gusts up to 70 mph.

* WHERE...Guadalupe Mountains Above 7000 Feet.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

TXZ271-222215-
/O.UPG.KMAF.HW.A.0043.221223T0000Z-221224T0000Z/
/O.NEW.KMAF.HW.W.0050.221222T1014Z-221224T0000Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
414 AM CST Thu Dec 22 2022 /314 AM MST Thu Dec 22 2022/

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM CST /5 PM MST/ FRIDAY...

* WHAT...West winds 40 to 50 mph with gusts to 70 mph through this
  afternoon. Then northeast winds 35 to 45 mph with gusts up to 
  65 mph this evening into Friday.

* WHERE...Guadalupe and Delaware Mountains in Texas.

* WHEN...Until 6 PM CST /5 PM MST/ Friday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ027-222215-
/O.NEW.KMAF.HW.W.0050.221222T1014Z-221223T0000Z/
Guadalupe Mountains of Eddy County-
Including the city of Queen
314 AM MST Thu Dec 22 2022

...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

* WHAT...West winds 40 to 50 mph with gusts up to 70 mph.

* WHERE...Guadalupe Mountains of Eddy County.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

TXZ082-279>282-222215-
/O.CON.KMAF.FZ.W.0005.221223T0000Z-221223T1800Z/
Terrell-Central Brewster County-Chisos Basin-Presidio Valley-
Lower Brewster County-
Including the cities of Dryden, Sanderson, Big Bend NP, 
Panther Junction, Marathon, Chisos Basin, Presidio, Lajitas, 
and Castolon
414 AM CST Thu Dec 22 2022

...FREEZE WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO
NOON CST FRIDAY...

* WHAT...Sub-freezing temperatures as low as 14 expected. This
  will be a considerable hard freeze for areas impacted.

* WHERE...Rio Grande Valley, Terrell, Central Brewster, and 
  Chisos Basin.

* WHEN...From 6 PM this evening to noon CST Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
3 follow-up statements
739 
WWUS74 KMAF 221925
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
125 PM CST Thu Dec 22 2022

NMZ027-TXZ270-222030-
/O.CAN.KMAF.HW.W.0050.000000T0000Z-221223T0000Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Including the cities of Queen and Guadalupe Mountains NP
1225 PM MST Thu Dec 22 2022

...HIGH WIND WARNING IS CANCELLED...


$$

TXZ082-279>282-231330-
/O.CON.KMAF.FZ.W.0005.221223T0000Z-221223T1800Z/
Terrell-Central Brewster County-Chisos Basin-Presidio Valley-
Lower Brewster County-
Including the cities of Dryden, Sanderson, Big Bend NP, 
Panther Junction, Marathon, Chisos Basin, Presidio, Lajitas, 
and Castolon
125 PM CST Thu Dec 22 2022

...FREEZE WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO
NOON CST FRIDAY...

* WHAT...Sub-freezing temperatures as low as 9 above expected.
  Considerable hard freeze will occur for all locations along the
  Rio Grande. 

* WHERE...Rio Grande Valley, Terrell, Central Brewster, and 
  Chisos Basin.

* WHEN...From 6 PM this evening to noon CST Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing. Those with cold-sensitive plants or animals, or other
  concerns related to freezing temperatures, should begin 
  preparations now for this freeze. If you have not already done 
  so, now is the time to make sure heaters are in proper working 
  order.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

TXZ271-231330-
/O.CON.KMAF.HW.W.0050.000000T0000Z-221224T0000Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
125 PM CST Thu Dec 22 2022 /1225 PM MST Thu Dec 22 2022/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/
FRIDAY...

* WHAT...East to northeast winds 40 to 55 mph with gusts up to 75
  mph.

* WHERE...Guadalupe and Delaware Mountains in Texas. Highest winds
  location within Guadalupe Pass.

* WHEN...Until 6 PM CST /5 PM MST/ Friday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
159 
WWUS74 KMAF 230818
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
218 AM CST Fri Dec 23 2022

TXZ082-279>282-231800-
/O.CON.KMAF.FZ.W.0005.000000T0000Z-221223T1800Z/
Terrell-Central Brewster County-Chisos Basin-Presidio Valley-
Lower Brewster County-
Including the cities of Dryden, Sanderson, Big Bend NP, 
Panther Junction, Marathon, Chisos Basin, Presidio, Lajitas, 
and Castolon
218 AM CST Fri Dec 23 2022

...FREEZE WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Sub-freezing temperatures as low as 9 above expected. 
  Considerable hard freeze will occur for all locations along 
  the Rio Grande.

* WHERE...Rio Grande Valley, Terrell, Central Brewster, and 
  Chisos Basin.

* WHEN...From 6 PM this evening to noon CST Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing. Those with cold-sensitive plants or animals, or 
  other concerns related to freezing temperatures, should begin 
  preparations now for this freeze. If you have not already done 
  so, now is the time to make sure heaters are in proper working 
  order.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

TXZ271-232030-
/O.CON.KMAF.HW.W.0050.000000T0000Z-221224T0000Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
218 AM CST Fri Dec 23 2022 /118 AM MST Fri Dec 23 2022/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/
THIS EVENING...

* WHAT...East to northeast winds 35 to 45 mph with gusts up to 60
  mph.

* WHERE...Guadalupe and Delaware Mountains in Texas. Highest 
  winds location within Guadalupe Pass.

* WHEN...Until 6 PM CST /5 PM MST/ Friday.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
563 
WWUS74 KMAF 231911
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
111 PM CST Fri Dec 23 2022

TXZ271-232015-
/O.CAN.KMAF.HW.W.0050.000000T0000Z-221224T0000Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
111 PM CST Fri Dec 23 2022 /1211 PM MST Fri Dec 23 2022/

...HIGH WIND WARNING IS CANCELLED...

Winds across the Guadalupes have decreased with near to below High
Wind Warning criteria within Guadalupe Pass where winds have been
the highest post-front. Strong gap winds are still possible 
through this afternoon, but current trends in weakening winds will
allow for a cancellation of the High Wind Warning. 

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Dec 22, 3:13 AM MST, 1 minute earlier.

Area forecast discussion, Dec 22, 3:13 AM MST, 1 minute before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
413 AM CST Thu Dec 22 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today through Friday afternoon)
Issued at 320 AM CST Thu Dec 22 2022

Current observations and satellite this morning show the arctic
front is rapidly moving south and near Lubbock as of this writing.
Continuing at its current rate of speed it should arrive in the
Midland/Odessa area around 12Z or 6AM CST. Highs today will either
be what was observed at midnight or just prior to the arrival of the
front because temperatures behind the front are likely to plummet
fast and not recover. This temperature trend is hard to capture in
the grids and the current forecast likely has temps falling too
slowly behind the front so expect an updated forecast later today
when models perhaps have a better handle on the situation. The NBM
ensembles have a tendency to handle extreme weather situations like
this poorly. This seems to be reflected with NBM guidance on the
high side of all the other guidances so have trended a couple of
degrees cooler for the short term period through Friday afternoon.

Something else the models are not handling well is the development
of a low cloud deck behind the front in the Texas Panhandle and
extreme eastern New Mexico. We are currently not expecting any clouds
in our CWA behind the front but so far the stratus has kept up with
the leading edge of the front fairly well and so it could reach the
Permian Basin. Should the clouds reach this far south then they
could keep temps even colder than we are currently forecasting.
Also, given such very cold temperatures in the boundary layer there
is a chance that flurries of snow grains could be observed beneath
any cloud cover. Now the cloud layer is only a couple thousand feet
thick...far too shallow for accumulating precipitation to develop...
but some people may be alarmed to see something white falling from
the sky and if temps are in the 20s it could even blow around a bit.
Again should this occur no accumulations are expected and there will
be no impacts to travel, it is just something to be aware of.

One last thing to address with the front is windy and gusty
conditions. Observation points to our north show solid advisory
criteria wind speeds, even approaching high wind criteria in the
Panhandle. Models have been consistent showing these winds
diminishing as the front moves south. We may see low end advisory
level wind speeds for a few hours behind the front this morning, but
will hold off issuing a wind advisory at this time and will instead
monitor for a potential issuance throughout the day. Fortunately
winds will diminish before the coldest air arrives so wind chills
will not be as low as there was the potential for, however wind
chill readings dropping below zero is still brutally cold and proper
precautions should be made.

Westerly winds have been unexpectedly strong in the Guadalupe
Mountains this morning, something no model was showing any
indication would happen. Have gone ahead and issued a High Wind
Warning for prefrontal westerly winds, then after frontal passage
there will be strong gap winds from the northeast. It will be a very
windy 24 hours so exercise caution if traveling there. The dense
cold air will be slowed as it reaches the mountains west of the
Pecos River but the front should make it through all of our counties
by midnight. The Rio Grande Valley will see a hard freeze tonight
and most locations will remain below freezing through tomorrow.

Hennig

&&

.LONG TERM...
(Friday night through Wednesday)
Issued at 320 AM CST Thu Dec 22 2022

West Texas and Southeast New Mexico will be on the backside of a big
upper trough on Saturday. Temperatures will be cold Friday
night/Saturday morning with lows ranging from 9 degrees around
Tatum, NM to the low 20s along the Rio Grande. High temperatures on
Saturday will mostly be in the 30s and 40s. A warming trend will
continue into next week with highs in the 40s and 50s on Christmas
Day. The warming will continue into the middle of next week
resulting in temperatures mostly in the 60s and 70s for Wednesday.
No precipitation is expected in the long term.

&&

.AVIATION...
(06Z TAFS)
Issued at 1047 PM CST Wed Dec 21 2022

Winds are fairly light and predominantly out of the south-
southwest this evening with a strong cold front set bring a stark
and sudden wind shift to the northeast by tomorrow morning. It
looks to be an hour or two early, first reaching MAF/HOB by ~12z,
pushing southwestward throughout the morning, and clearing all
sites by 18z. Elevated winds with strong gusts will follow the
front, continuing through the late afternoon. Some blowing dust
will be possible with the frontal passage, especially at MAF, HOB,
and INK but all sites look remain VFR through the forecast
period for now.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               29   9  24  12 /   0   0   0   0
Carlsbad                 45  14  26  15 /   0   0   0   0
Dryden                   49  19  30  17 /   0   0   0   0
Fort Stockton            48  14  28  16 /   0   0   0   0
Guadalupe Pass           42   7  23  13 /   0   0   0   0
Hobbs                    31   6  23  11 /   0   0   0   0
Marfa                    60  13  35   9 /   0   0   0   0
Midland Intl Airport     31   9  25  10 /   0   0   0   0
Odessa                   33  10  25  12 /   0   0   0   0
Wink                     40  11  27  11 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 5 PM MST this afternoon for Guadalupe
     Mountains Above 7000 Feet.

     Wind Chill Warning from 3 PM CST /2 PM MST/ this afternoon to
     noon CST /11 AM MST/ Friday for Guadalupe Mountains Above
     7000 Feet-Guadalupe and Delaware Mountains.

     Wind Chill Advisory from 3 PM this afternoon to noon CST Friday
     for Andrews-Borden-Central Brewster County-Chinati
     Mountains-Chisos Basin-Crane-Davis Mountains-Davis
     Mountains Foothills-Dawson-Eastern Culberson County-Ector-
     Gaines-Glasscock-Howard-Loving-Lower Brewster County-Marfa
     Plateau-Martin-Midland-Mitchell-Pecos-Presidio Valley-
     Reagan-Reeves County Plains-Scurry-Terrell-Upton-Van Horn
     and Highway 54 Corridor-Ward-Winkler.

     Freeze Warning from 6 PM this evening to noon CST Friday for
     Central Brewster County-Chisos Basin-Lower Brewster County-
     Presidio Valley-Terrell.

     High Wind Warning until 6 PM CST /5 PM MST/ Friday for Guadalupe
     and Delaware Mountains.

NM...High Wind Warning until 5 PM MST this afternoon for Guadalupe
     Mountains of Eddy County.

     Wind Chill Warning from 2 PM this afternoon to 11 AM MST Friday
     for Guadalupe Mountains of Eddy County.

     Wind Chill Advisory from 2 PM this afternoon to 11 AM MST Friday
     for Central Lea County-Eddy County Plains-Northern Lea
     County-Southern Lea County.

&&

SHORT TERM...10
LONG TERM....80
AVIATION...99
Hazardous weather outlook, Dec 22, 2:45 AM MST, 29 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
345 AM CST Thu Dec 22 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-230945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
345 AM CST Thu Dec 22 2022 /245 AM MST Thu Dec 22 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains through Friday afternoon.

A Wind Chill Warning is in effect for the Guadalupe and Delaware
Mountains this afternoon through tonight.

A Wind Chill Advisory is in effect is in effect for the rest of West
Texas and Southeast New Mexico this afternoon through tonight.

A Freeze Warning is in effect this evening and tonight for the
Presidio Valley, most of Brewster County, and Terrell County.

Gusty winds and blowing dust will be likely across much of the
Permian Basin and Trans Pecos this morning through tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A High Wind Warning remains in effect through Friday for the
Guadalupe and Delaware Mountains.

A Wind Chill Warning remains in effect Friday morning for the
Guadalupe and Delaware Mountains.

A Wind Chill Advisory remains in effect Friday morning for the rest
of West Texas and Southeast New Mexico.

A Freeze Warning remains in effect Friday morning for the Presidio
Valley, most of Brewster County, and Terrell County.

Temperatures in the single digits and teens are likely again late
Friday night through early Saturday morning. Temperatures are
expected to rise above freezing Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

Nearby

High Wind Warnings in New Mexico, 2022High Wind Warnings in Texas, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.